High Wind, Western Whatcom
- When
- November 15, 2:00 AM PST to 7:00 AM PST
- Where
- Western Whatcom forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
High winds knocked out power to about 1000 homes, and blew down the framework for a building in Coupeville.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
High winds knocked out power to about 1000 homes, and blew down the framework for a building in Coupeville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Nov 14, 9:30 PM PST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SEATTLE WA
930 PM PST SUN NOV 14 2004
.SYNOPSIS...A COLD FRONT WILL MOVE SLOWLY ACROSS WESTERN WASHINGTON
LATE TONIGHT THROUGH MONDAY AFTERNOON...BRINGING OCCASIONAL RAIN.
SEVERAL WEAK FRONTAL SYSTEMS WILL FOLLOW OVER THE NEXT WEEK...WITH
PERIODS OF MOSTLY LIGHT RAIN.
&&
.DISCUSSION...A FRONTAL BOUNDARY EXTENDS FROM THE CENTRAL BC COAST
SW TO AROUND 35N/140W...WITH SPOTTY AND GENERALLY LIGHT PCPN OVER
THE N PART OF WRN WA. SELY PRESSURE GRADIENTS ASSOCIATED WITH THIS
SYSTEM ARE PRODUCING LOW END GALES ALONG THE COAST AND AT THE
ENTRANCES TO THE STRAIT OF JUAN DE FUCA. GRADIENTS AND WIND WILL
EASE OVERNIGHT AS THE FRONT MOVES SLOWLY INLAND...AND IT WILL
PROBABLY MAKE ITS WAY INTO THE CASCADES MON AFTERNOON.
A BROAD UPPER TROUGH WILL SETTLE OVER THE AREA OFFSHORE
MON...CENTERED ALONG 145W OR SO. A WEAK UPPER SHORTWAVE WILL BRUSH
WRN WA TUE AS IT EJECTS OUT OF THE UPPER TROUGH. A STRONGER
SHORTWAVE WILL ROUND THE BOTTOM OF THE TROUGH TUE NIGHT...TRIGGERING
THE DEVELOPMENT OF A FRONTAL SYSTEM OUTSIDE OF 130W. ITS SURFACE LOW
WILL LIKELY MOVE NE ACROSS VANCOUVER ISLAND WED AFTERNOON...BUT IT
DOESNT LOOK LIKE A GREAT WIND PRODUCER AT THIS TIME. THE COLD FRONT
AND UPPER TROUGH SHOULD SWING THROUGH WRN WA WED NIGHT AND THU. THE
MODEL SOLUTIONS HAVE BEEN FAIRLY CONSISTENT WITH REGARD TO THIS
SYSTEM...THOUGH THE ECMWF IS A BIT SLOWER WITH A DEEPER TROUGH.
THE LONGER RANGE MODELS ARE ALSO IN GOOD AGREEMENT THAT A RIDGE WILL
BUILD OFFSHORE BEHIND THE UPPER TROUGH...WITH THE RIDGE PROBABLY
PROGRESSING INLAND AROUND SAT. HOWEVER...THEY INDICATE WE COULD
STILL GET SOME LIGHT PCPN IN THE NW FLOW ALOFT...ESPECIALLY FRI AND
FRI NIGHT AS A WEAK SHORTWAVE DIGS DOWN THE BACK SIDE OF THE RIDGE.
CURRENT FORECAST PACKAGE LOOKS GOOD...AND I DONT EXPECT TO ISSUE AN
EVENING UPDATE.
MCDONNAL
&&
.AVIATION...STRONG LOW LVL OFFSHORE GRADIENTS PROMOTING VFR
CONDITIONS OVERNIGHT. AS COLD FRONT APPROACHES THIS GRADIENT WILL
RELAX ALLOWING CEILINGS TO LOWER IN STEADIER PRECIP NEAR DAWN. COLD
FRONT TO REACH THE COAST ARND 12Z..INTERIOR BY 18Z. FOR KSEA...VFR
CONDITIONS TONIGHT...WITH HIGH MVFR CEILINGS (2500-3500 FEET) AND
VISIBILITIES (3-5 MILES) FROM 12Z-18Z. CONDITIONS IMPROVING SOMEWHAT
THEREAFTER. AS FRONT APPROACHES WIND WILL BECOME MORE SOUTHEAST THEN
SWITCH TO SOUTHWEST AFTER FRONTAL PASSAGE.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...GALE WARNING COAST...ENTRANCES...
ADMIRALTY INLET.
...SMALL CRAFT ADVISORY CAMANO ISLAND TO POINT ROBERTS AND CENTRAL
STRAIT.
.KATX...VCP21/CSR21 OPERATIONAL.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SEATTLE WA 626 AM PST SUN NOV 14 2004 PZZ130-132-133-150-153-156-170-173-176-142025- 626 AM PST SUN NOV 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WASHINGTON COASTAL WATERS FROM CAPE FLATTERY TO CAPE SHOALWATER AND OUT 60 NM...FOR THE ENTRANCES TO THE STRAIT OF JUAN DE FUCA...AND FOR THE INLAND WATERS FROM CAMANO ISLAND TO POINT ROBERTS. .DAY ONE... A GALE WARNING IS IN EFFECT FOR TODAY. SEE THE COASTAL MARINE FORECAST...FZUS56...FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426122, 5426123, 5426124.